Sodium valproate is one of the most widely used antiepileptics and mood stabilizers. However, this drug may induce acute pancreatitis. Few cases have been reported so far, mainly on the pediatric patients who underwent antiepileptic treatment. Hereby, we present a case of bipolar disorder with sodium valproate-induced acute pancreatitis.
The patient is a 54-year-old Chinese male. He was diagnosed with bipolar disorder for more than 39 years. Since the first onset of the disease, he had several relapses. The patient had had sodium valproate to stabilize mood swings for a year before the occurrence of acute pancreatitis. But he did vomit once during the inpatient care period. Then he was referred to another hospital following a notably high level of amylase. The results of computed tomography demonstrated an increased pancreatic volume and swollen peripancreatic fat tissue. As a result, the patient was diagnosed with acute pancreatitis. Unlike other cases reported in literatures, the high amylase level did not revert to normal after the withdrawal of medications. The patient was discharged from hospital with a high level of amylase, and was placed under follow-up observations.
Acute pancreatitis is considered as one of the idiosyncratic adverse reactions to antiepileptic drugs. Previous reports were mainly on the pediatric patients with increased propensity to idiosyncratic drug effects, or the adult chronic renal failure patients with sodium valproate-induced pancreatitis due to the retention of intermediate metabolites in their bodies. In this study, even though our patient exhibited no high risk of developing pancreatitis, he was treated for drug-induced acute pancreatitis in three hospitals. As rare as drug-induced acute pancreatitis can be, it should not be overlooked, Moreover, the mechanism of how sodium valproate induces acute pancreatitis remains unknown. Therefore, physicians need to consider the medical history of patients before prescribing this medication.